Alert archive / Pennsylvania / Flash Flood Warnings in 2018
Flash Flood Warning 8, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Jul 23, 2018, 4:06 PM EDT for Bradford County, Pennsylvania; Chemung County, New York. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2018, 4:06 PM EDT (20:06 UTC)
- Expired
- Jul 23, 2018, 5:36 PM EDT
- In force
- 90 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Chemung County, NY, Bradford County, PA
The radar
The Binghamton radar (KBGM), 67 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.1 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 1166 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
670 WGUS51 KBGM 232006 FFWBGM NYC015-PAC015-232300- /O.NEW.KBGM.FF.W.0008.180723T2006Z-180723T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Binghamton NY 406 PM EDT MON JUL 23 2018 The National Weather Service in Binghamton has issued a * Flash Flood Warning for... Southwestern Chemung County in central New York... Northwestern Bradford County in northeastern Pennsylvania... * Until 700 PM EDT. * At 405 PM EDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen today. * Some locations that will experience flooding include... Elmira, Southport, Big Flats, Horseheads, Elmira Heights, Ridgebury, Wellsburg, West Elmira, Breesport and Gillett. Additional rainfall amounts of 1 to 2 inches are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 4221 7668 4182 7666 4181 7689 4221 7695 $$ TAC
1 follow-up statement
841 WGUS71 KBGM 232136 FFSBGM Flash Flood Statement National Weather Service Binghamton NY 536 PM EDT MON JUL 23 2018 NYC015-PAC015-232145- /O.CAN.KBGM.FF.W.0008.000000T0000Z-180723T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Chemung NY-Bradford PA- 536 PM EDT MON JUL 23 2018 ...THE FLASH FLOOD WARNING FOR SOUTHWESTERN CHEMUNG AND NORTHWESTERN BRADFORD COUNTIES IS CANCELLED... The heavy rain has ended. Flood waters have receded. Flooding is no longer expected to pose a threat at this time. Please continue to heed any remaining road closures. A flash flood watch continues through Wednesday evening. LAT...LON 4221 7668 4182 7666 4181 7689 4221 7695 $$ TAC
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 1:50 PM EDT, 2 hours 16 minutes earlier.
Area forecast discussion, Jul 23, 1:50 PM EDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
150 PM EDT Mon Jul 23 2018
.SYNOPSIS...
A wet and unsettled weather pattern will persist through mid-
week across the region. A deep southerly flow of very moist air
will reside over the area through Thursday. Showers and
thunderstorms are expected through the period with the activity
most widespread during the daylight hours. The thunderstorms
will produce very heavy downpours.
&&
.NEAR TERM /THROUGH TUESDAY/...
1040 AM update...
Current forecast in good shape with just minor short term
adjustments. So far this morning the heaviest rainfall has
occurred across parts of northeast Pennsylvania and the western
Catskills. Mesoscale models indicate the most widespread
coverage this afternoon will continue in the western Catskills
and also from northeast Pennsylvania into the central southern
tier. By later this afternoon as instability increases showers
and thunderstorms will be likely well into the western Mohawk
Valley. So far streams have shown very little response from
rainfall due to dry antecedent conditions but continued
convection will lead to saturated soils and possible flash flood
concerns. Will likely issue a flash flood watch this afternoon
for northeast Pennsylvania, the southern tier and western
Catskills, once the 12Z guidance analyzed.
400 AM Update...
Today...Not a lot of change to the current near term forecast
thinking. A deep south/southeast flow of very moist air will
continue over the region as an upper level low remains nearly
stationary over the Tennessee Valley while an upper level ridge
resides in the western Atlantic. A combination of embedded mid-
level short waves and diurnal instability will increase
convective coverage by late morning through the evening hours.
0-6km shear near 30kts, and low level shear (0-1km) between
20-30 kts could indicate the potential for a stronger t'storm or
two this afternoon as well...the main threat would be gusty
outflow winds. Precipitable water values increase to around
2-2.25 inches by this afternoon and model soundings indicate
tall/skinny CAPE along with warm cloud layer above 10k feet.
This all indicates the potential for very heavy downpours with
any thunderstorms and will include in the forecast from early
morning through the evening hours. No flood watches planned yet
but if training convection occurs during the next several days a
watch may be needed...once confidence on exact placement of the
heaviest rainfall becomes more apparent. Highs this afternoon
will range in the upper 70s to mid 80s and with dewpoints around
68-72 it will feel rather muggy and uncomfortable.
Tonight: The overall weather pattern remains the same, with deep
sub-tropical moisture continuing to stream northward into our
area. There will likely be periods of rain, with embedded
t'storms continuing through the overnight hours. Again, the main
concern would be if these bands of rain end up training over the
same locations for an extended period of time. PWATs remain at
or above 2" and sfc dew points hold in the upper 60s to near 70.
Lows will be near the dew points, mainly 67-73 degrees.
Tuesday: More of the same, as the deep tropical feed of moisture
continues off the Atlantic. Things will likely destabilized once
again in the later morning and afternoon, leading to rather
widespread t'storm coverage. PWATs remain around 2", and the
main concern will be for more heavy rain. WPC has most of our NE
PA counties under a moderate risk for excessive rainfall during
this period, with a slight risk extending north across all of
our CNY zones. Highs will be a little cooler with the ample
cloud cover, showers and storms around...mainly 75-82 degrees.
Total rainfall amounts through Tuesday look to range from about
0.50-1.00" across north-central NY, 1-2 inches across the NY
southern tier, with 1.50-3.00" across our NE PA counties and
Sullivan County NY. These are area average rainfall
amounts...and there could certainly be localized heavier
amounts. These types of rainfall amounts will certainly cause
rises on area streams and rivers, however at this time, the main
stem rivers are not forecast reach action stage through
Wednesday morning. We will still need to monitor all area rivers
and streams closely, as localized heavier rainfall could cause
more significant rises (than currently forecast). The initial
threat could be more for localized, flashy type flooding of
urban and/or poor drainage areas...and perhaps small streams.
Again, will monitor this potential closely and flood watches may
eventually be necessary.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
430 am update...
Main concern in the short term is focused on the continued threat
for heavy rain Tuesday night and Wednesday.
The closed upper low over the OH Valley...now an open wave will
rotate a fairly robust short wave ewd through NY/PA Tuesday night
and Wednesday which will interact with a deep and very moist air
mass...PWATs above 2 inches...and trigger additional showers and
thunderstorms capable of producing heavy rainfall rates. The concern
for flooding will be elevated with this round of precipitation due
to the fact that there will likely be very sensitive areas from
heavy rain that fell earlier in the week. The N-S axis of
moisture being advected in from the south will slowly slide to
the east with the advancing s/w...so there will be some
progression with these storms, but swd back-building cells are
possible with rainfall rates potentially exceeding flash flood
guidance. If the sensitive areas become aligned with the strong
cells during this time, hydro issues will be likely. Flash Flood
watches and warnings will be likely during this period, so be
sure to monitor the forecast and any statements issued.
A strong ewd push of the very humid air mass is expected Wed
night/Thur morning with much drier air arriving and the threat
for showers and storms diminishing through the day Thursday.
Weak surface high pressure builds in and combines with minor
ridging aloft and the onset of the dry air mass to allow for
only very low chances for precip. The presence of the persistent
cyclonic flow aloft is the main factor in keeping slight chance
of showers and/or storms around during the day Thursday.
Temperatures Wednesday and Thursday will remain on the warm side
with highs topping out in the upper 70s and lower 80s...and
overnight lows in the mid to upper 60s.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
430 am update...
Conditions should be fairly quiet Thursday night with only a few
lingering rain showers possible in the srn Catskills and Poconos,
and potentially a few showers along the leading edge of the next
upper wave and sfc front expected to track through during the day
Friday. A quick surge of high moisture content air will advect in
from the sw ahead of the front on Friday and combine with more than
1000 J/kg of CAPE and plenty of deep layer shear to produce showers
and thunderstorms...potentially a few strong to severe storms over
the ern half of the forecast area later in the day.
More uncertainty arrives this weekend with the pattern definitely
not as active as earlier in the week, but with timing differences in
the arrival of the next upper wave. The GFS brings the wave in
from the sw on Sunday, while the ECMWF and CMC wait until
Monday. Will hold ground and keep slight chance pops through the
weekend.
Temperatures through the end of the week remain mild and near
average with highs in the upper 70s and lower 80s...and lows in the
upper 50s and 60s.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
A deep southerly flow of tropical moisture will produce
widespread convection both this afternoon and into this evening
and again Tuesday afternoon. In general, MVFR/IFR showers are
expected at all terminals through late afternoon with occurrence
highest at the KELM/KBGM/KAVP terminals. Thunderstorms are
possible but not included in the TAF due to limited areal
coverage. This evening MVFR showers are still likely at
KELM/KBGM/KAVP. Overnight, ceilings will lower into the
MVFR/Alternate Required category except for KSYR. On Tuesday
more MVFR showers with heavy rain are expected after 15Z.
S/SE winds around 10 knots with gusts around 20 knots this
afternoon and again Tuesday afternoon.
Outlook...
Tuesday night through Thursday...Occasional restrictions
likely, with periods of showers and thunderstorms.
Thursday night/Friday...Brief restrictions possible in
scattered showers and thunderstorms.
Saturday...Mainly VFR.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch through Wednesday evening for PAZ038>040-043-
044-047-048-072.
NY...Flash Flood Watch through Wednesday evening for NYZ022>025-
044>046-055>057-062.
&&
SYNOPSIS...MJM
NEAR TERM...MJM/RRM
SHORT TERM...BJT
LONG TERM...BJT
AVIATION...RRMHazardous weather outlook, Jul 23, 3:33 PM EDT, 33 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 333 PM EDT Mon Jul 23 2018 NYZ022>025-044>046-055>057-062-PAZ038>040-043-044-047-048-072-241945- Steuben-Schuyler-Chemung-Tompkins-Cortland-Chenango-Otsego-Tioga- Broome-Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming- Lackawanna-Luzerne-Pike-Southern Wayne- 333 PM EDT Mon Jul 23 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Unsettled weather with showers and thunderstorms will continue through much of the week. Periods of heavy rain within thunderstorms will allow for an increased risk of flooding through Wednesday evening. There is also the potential for some stronger thunderstorms to develop across the region on Friday, a few could even be severe. Be sure to check back for the latest weather forecast updates. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ009-015>018-036-037-241945- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Madison- Southern Oneida- 333 PM EDT Mon Jul 23 2018 This Hazardous Weather Outlook is for central New York. .DAY ONE...Tonight. Scattered showers and thunderstorms overnight may produce locally heavy downpours which could lead to minor flooding of poor drainage urban areas and low lying locations. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Unsettled weather with showers and thunderstorms will continue through much of the week. Periods of heavy rain within thunderstorms will allow for an increased risk of flooding through Wednesday evening. There is also the potential for some stronger thunderstorms to develop across the region on Friday, a few could even be severe. Be sure to check back for the latest weather forecast updates. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 10:07 PM EDT | Severe Thunderstorm Warning | BGM | Susquehanna, Wayne | 53 min |
| Jul 22, 11:00 PM EDT | Special Weather Statement | BGM | Wayne | 45 min |
| Jul 22, 11:01 PM EDT | Special Weather Statement | BGM | Pike | 44 min |
| Jul 23, 4:43 AM EDT | Special Weather Statement | BGM | Luzerne | 47 min |
| Jul 23, 5:08 AM EDT | Severe Thunderstorm Warning | BGM | Luzerne, Wyoming | 37 min |
| Jul 23, 5:39 AM EDT | Special Weather Statement | BGM | Wyoming | 36 min |
| Jul 23, 9:55 AM EDT | Areal Flood Advisory | BGM | Bradford | 110 min |
| Jul 23, 12:07 PM EDT | Flash Flood Watch | BGM | Bradford, Lackawanna, Luzerne, Pike, Susquehanna, Wayne and 1 more | 62 hr |
| Jul 23, 12:12 PM EDT | Areal Flood Advisory | BGM | Bradford | 3 hr |
| Jul 23, 3:12 PM EDT | Areal Flood Advisory | BGM | Bradford | 2 hr |
| Jul 22, 8:39 PM EDT | Special Weather Statement | BGM | Broome | 36 min |
| Jul 23, 10:00 AM EDT | Areal Flood Advisory | BGM | Delaware, Otsego, Sullivan | 2 hr |
| Jul 23, 11:39 AM EDT | Flash Flood Warning | BGM | Sullivan | 4 hr |
| Jul 23, 6:03 PM EDT | Areal Flood Advisory | BGM | Onondaga | 3 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2018Flash Flood Warnings in New York, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.